Utah, 2023Drought in Utah, February 1 to 28, 2023
February 1 to 28, 2023 · NWS GJT · 2 events in 2 counties and zones
An unsettled weather pattern persisted during much of the month of February. This resulted in above normal precipitation for portions of eastern Utah.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unsettled weather pattern persisted during much of the month of February. This resulted in above normal precipitation for portions of eastern Utah. This allowed the drought conditions to improve in some areas, with all evidence of extreme (D3) drought being removed from the region. Elsewhere, conditions remained relatively unchanged through the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 31, 9:30 PM MST, 2 hours 30 minutes earlier.
Area forecast discussion, Jan 31, 9:30 PM MST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
930 PM MST Tue Jan 31 2023
.SHORT TERM...(Tonight through Wednesday night)
Issued at 206 PM MST Tue Jan 31 2023
As expected, the cold front has mostly fallen apart across the
southern San Juans, bringing some light snowfall to the higher
terrain and scattered clouds to the eastern HWY 160 corridor. The
southern San Juans can expect to pick up another inch or two this
afternoon, with locally higher amounts possible. Across the rest of
eastern Utah and western Colorado, skies are clear and temperatures
are unseasonably cold. The coldest spot this morning was Maybell,
Colorado, with a brutally cold -44F. Craig was nearly as cold,
starting the day off at -41F, and only managing to climb to
-7F as of 1PM local time. Areas north of I-70 will be lucky to see
double digits this afternoon, and some cold spots, like Craig, might
not see temperatures above 0F at all.
The cold front will continue to fall apart as it moves southeast out
of the area. Meanwhile, the trough that brought this cold front
through splits into a cutoff low over Baja California and a more
mobile trough across the northern Plains. A nose of high pressure
associated with the ridge building into the Great Basin will nudge
in between these two low pressure features and keep things generally
quiet across the region. The ridge will promote clear skies across
much of the area again tonight, and will give spots south of I-70
their chance at brutally cold temperatures. Guidance was definitely
struggling with this cold, so do expect that lows for Gunnison and
Crested Butte, as well as Silverton and the other real cold spots in
the San Juans, are not quite low enough. Still plenty cold though,
with Gunnison forecasted at -15F by tomorrow morning, and areas in
the San Juans as low as -25F. The only spots that won't see clear
skies tonight are northeast Utah and northwest Colorado. A weak wave
in the northwest flow will clip the northern portions of the area,
bringing an ever so slight chance of snowfall across the highest
elevations of the Elkhead and Park ranges, but with no accumulation
expected. More importantly, this wave will bring insulating cloud
cover, preventing temperatures from dropping quite so far tonight.
Spots such as Craig, Vernal, and Steamboat Springs are looking at
temperatures in the -5F to -15F range tonight, rather than -30F to -
40F.
The ridge continues to build into the Great Basin through the day
tomorrow, bringing abundant sunshine. This will also kick off a
warming trend across eastern Utah and western Colorado, with highs
tomorrow forecasted to be anywhere from 5 to 20 degrees warmer than
today, depending on where you are.
.LONG TERM...(Thursday through Tuesday)
Issued at 206 PM MST Tue Jan 31 2023
High pressure remains overhead Thursday though an approaching system
moving into the PacNW will cause the high to move eastward whilst
also flattening the ridge itself. By Friday evening, the system to
the northwest will have ejected a very weak shortwave that will move
across the region Friday night into Saturday morning. Ahead of the
disturbance, look for an increase in upper level clouds during the
day Friday. As far as any precip is concerned, might see an isolated
shower over the Park Range but as upper level support will be
minimal, as will available moisture, not looking for much of
anything.
A quick moving transitory ridge builds back in on Saturday but will
also quickly flatten as the next system comes ashore across the West
Coast. The trough and surface cold front will continue to drop down
from the northwest Saturday night through Sunday and by late Sunday
night will bring some precipitation to the region. The EC and GFS
are in fairly good agreement with this outcome as is cluster
guidance. Fairly significant disagreements pop up Monday morning
onwards as the GFS cuts off a closed low near Las Vegas while the EC
has no sign, none, of any low pressure. Suffice to say, confidence
is increasing that Monday will be wet but after that, it's anyone
guess at the moment.
As far as temperatures are concerned, a return to normalcy kicks in
on Saturday as daytime highs will return to more normal seasonal
values. Overnight lows look to do the same.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 930 PM MST Tue Jan 31 2023
A few sites like KVEL or KHDN could see fog and/or low stratus
overnight, but confidence is low. Otherwise, VFR conditions are
expected for the next 24 hours with light, terrain-driven winds.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...BGB
LONG TERM...TGR
AVIATION...TGJT
Hazardous weather outlook, Jan 31, 5:49 AM MST, 18 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
549 AM MST Tue Jan 31 2023
COZ001>014-017>023-UTZ022>025-027>029-011300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
549 AM MST Tue Jan 31 2023
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
A cold front continues to trudge southeast across western
Colorado, producing light to moderate bands of snow. Additional
snow accumulations will dwindle as the morning progresses, with 1
to 3 inches of new snow expected across the southwest San Juans.
Clearing conditions and cold temperatures follow in the wake of
the front, however, icy and snowpacked roads may continue to make
hazardous traveling conditions. Please use caution and heed all
road closures.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
High pressure will rebuild overhead from Wednesday onwards
resulting in continued dry weather and gradually warming
temperatures. The next Pacific system will break down the ridge
late in the week with increased clouds and potentially scattered
mountain showers returning to the Western Slope for the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Jan 31, 10:26 PM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1026 PM MST TUE JAN 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM SNOW 7 NW COLONA 38.35N 107.83W
01/31/2023 M6.0 INCH MONTROSE CO CO-OP OBSERVER
CO-OP OBSERVER STATION CLNC2 COLONA 4 NW.
0900 AM SNOW 1 SW REDSTONE 39.17N 107.25W
01/31/2023 M4.3 INCH PITKIN CO COCORAHS
COCORAHS STATION CO-PT-17 REDSTONE 1.2 SW.
0700 AM SNOW 3 NW CATTLE CREEK 39.48N 107.29W
01/31/2023 M1.0 INCH GARFIELD CO COCORAHS
COCORAHS STATION CO-GF-33 GLENWOOD SPRINGS
5.3SSE.
0700 AM SNOW 2 E MONTROSE 38.48N 107.84W
01/31/2023 M1.0 INCH MONTROSE CO CO-OP OBSERVER
CO-OP OBSERVER STATION MKDC2 MONTROSE 2 E.
0700 AM SNOW 2 WSW CLIFTON 39.07N 108.50W
01/31/2023 M1.0 INCH MESA CO CO-OP OBSERVER
CO-OP OBSERVER STATION EJHC2 FRUITVALE 2
SSW.
0700 AM SNOW 2 SW FRUITVALE 39.07N 108.50W
01/31/2023 M1.0 INCH MESA CO COCORAHS
COCORAHS STATION CO-ME-148 FRUITVALE 1SW.
0700 AM SNOW 3 WNW REDLANDS 39.10N 108.70W
01/31/2023 M1.0 INCH MESA CO COCORAHS
COCORAHS STATION CO-ME-143 REDLANDS 2WNW.
0700 AM SNOW 1 SW GYPSUM 39.63N 106.96W
01/31/2023 M1.0 INCH EAGLE CO COCORAHS
COCORAHS STATION CO-EG-69 GYPSUM 1.0 SW.
0700 AM SNOW 3 NW LAZEAR 38.81N 107.81W
01/31/2023 M1.0 INCH DELTA CO COCORAHS
COCORAHS STATION CO-DL-49 LAZEAR 3NW.
0700 AM SNOW 5 ENE CHROMO 37.05N 106.74W
01/31/2023 M1.0 INCH ARCHULETA CO COCORAHS
COCORAHS STATION CO-AU-58 CHROMO 5.2 ENE.
0800 AM SNOW 3 ESE GYPSUM 39.63N 106.90W
01/31/2023 M1.0 INCH EAGLE CO COCORAHS
COCORAHS STATION CO-EG-64 GYPSUM 3.2 SE.
&&Local storm report, Jan 31, 11:36 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1136 PM MST TUE JAN 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM SNOW 7 NE SAWPIT 38.06N 107.91W
01/31/2023 M7.0 INCH SAN MIGUEL CO TRAINED SPOTTER
&&Drought, Tavaputs Plateau
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
The status of the drought improved across portions of the area through the month of February. The extreme (D3) drought across the far western border of the zone improved to the moderate (D1) category. Moderate to abnormally dry (D0) drought persisted elsewhere through the end of the month.
Drought, Canyonlands / Natural Bridges
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
The status of the drought improved slightly through the month of February. The extreme (D3) drought over the far northwest border improved to the severe (D2) category. Moderate (D1) to abnormally dry (D0) drought persisted elsewhere through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Oklahoma, February 1 to 2, 20232 deaths · 1 injured · 2 events
- Winter Storm in Texas, February 1 to 2, 2023$84 million · 13 events
- Drought in Missouri, February 1 to 28, 2023$34 million · 3 events
- Winter Weather in Texas, February 1 to 2, 2023$2.8 million · 9 events
- Ice Storm and Winter Weather in Tennessee, February 1 to 2, 2023$71,000 · 6 events
- Drought in Oklahoma, February 1 to 14, 202346 events
- Ice Storm in Texas, February 1 to 2, 202338 events
- Drought in Nebraska, February 1 to 28, 202326 events
- Ice Storm and Winter Weather in Arkansas, February 1 to 2, 202325 events
- Drought in Kansas, February 1 to 28, 202322 events
- Drought in Nebraska, February 1 to 28, 202321 events
- Ice Storm and Winter Storm in Tennessee, February 1 to 2, 202320 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075045, 1075046.